Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 82, NWS San Diego, CA

August 2, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 2, 2005, 4:15 PM PDT for San Diego County, California. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2005, 4:15 PM PDT (23:15 UTC)
Expired
Aug 2, 2005, 5:15 PM PDT
In force
60 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:30 PM PDTFLASH FLOOD10 S Borrego Springs, CACHP REPORTED HIGHWAY S-2 AROUND SAN FELIPE HAD BEEN WASHED OUT IN FOUR PLACES FROM 345 PM TO 430 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 022316
FFWSGX
CAC073-030015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 PM PDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 515 PM PDT

* AT 406 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 
  NEAR SCISSORS SPRINGS. THIS THUNDERSTORM WAS MOVING SOUTHEAST AT
  10 MPH...AND THIS THUNDERSTORM WILL LIKELY MERGE WITH ANOTHER
  THUNDERSTORM NEAR MOUNT LAGUNA...WHICH WAS MOVING NORTHEAST AT 10
  MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...  
  AGUA CALIENTE SPRINGS BY 445 PM.

HIGHWAY S-2 WILL BE IMPACTED BY FLASH FLOODING BETWEEN SAN 
FELIPE...SCISSORS JUNCTION...AGUA CALIENTE SPRINGS AND CANEBRAKE. 
HIGHWAY 78 WILL ALSO EXPERIENCE FLASH FLOODING. THIS WARNING COVERS 
PARTS OF THE EAST SLOPES OF THE SAN DIEGO COUNTY MOUNTAINS AND THE 
WESTERN PART OF THE SAN DIEGO COUNTY DESERTS.

LAT...LON 3269 11649 3272 11623 3319 11627 3318 11660

$$

MAXWELL
1 follow-up statement
000 
WGUS76 KSGX 022344
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 PM PDT TUE AUG 2 2005

CAC073-030015-
SAN DIEGO CA-
445 PM PDT TUE AUG 2 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM PDT FOR EAST CENTRAL
SAN DIEGO COUNTY...

AT 440 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS 
LOCATED 4 MILES NORTH OF AGUA CALIENTE SPRINGS. THIS STORM WAS 
MOVING SOUTHEAST AT 10 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF ROADS... 
SMALL CREEKS...AND NORMALLY DRY WASHES NEAR AGUA CALIENTE SPRINGS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3269 11649 3272 11623 3319 11627 3318 11660

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:00 PM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM PDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE AUG 2 2005

.SYNOPSIS...A WEAK TROUGH WILL MOVE TO THE NORTH TONIGHT.WEAKENING
HIGH PRESSURE ALOFT. THE HIGH WILL MOVE BACK OVER THE AREA THURSDAY
WITH LITTLE CHANGE THEREAFTER. SUBTROPICAL MOISTURE WILL CONTINUE
OVER THE AREA FOR THE NEXT SEVERAL DAYS...EXCEPT FOR SLIGHTLY DRIER
MAINLY IN THE NORTH PART TODAY AND WEDNESDAY. THE MARINE LAYER WILL
REMAIN ABOUT THE SAME WITH SOME MINOR FLUCTUATIONS FOR THE NEXT
SEVERAL DAYS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER ABOUT THE SAME WITH NOT MUCH CHANGE EXPECTED FOR THE
NEXT FEW DAYS. PRECIPITABLE WATER VALUES DOWN ABOUT TWO TENTHS FROM
YESTERDAY MORNING. K INDEX MUCH LOWER TODAY BUT STILL HIGH TO THE
EAST OVER THE DESERTS. EXPECT LESS ACTION IN THE NORTH PART WITH NOT
SLIGHTLY LESS ACTION IN THE SOUTH PART THROUGH WED. DEFORMATION ZONE
OVER THE AREA TILTING MORE NORTHEAST TO SOUTHWEST. COULD BE A BIT
DRIER WED AS TROUGH MOVES THROUGH TONIGHT. GFS SHOWS HIGH PRESSURE
ALOFT REPOSITIONS BY THU AND MORE SO ON FRI WITH IMPRESSIVE EAST TO
SOUTHEAST FLOW INTO SOCAL. ALSO SHOWS SURGE OF MID LEVEL MOISTURE
AND COULD BE RATHER ACTIVE FRI AND SAT. HIGH ALOFT DOES SOME MORE
READJUSTING EARLY NEXT WEEK. GFS SHOWS A RATHER STRONG EASTERLY WAVE
WITH STRONG VORT MAX MOVING JUST SOUTH OF THE MEXICO BORDER NEXT TUE
MORNING. CROSS SECTION SHOWS A DEEP MOISTURE FLUX FROM ABOUT 850 MB
TO OVER 300 MB BY NEXT MON AND TUE AND COULD BE RATHER ACTIVE OVER
THE MOUNTAINS AND DESERTS AND POSSIBLY INLAND VALLEYS AND TO THE
COAST. CROSS SECTION OVER KSAN BY TUE AFTERNOON SHOWS SIGNIFICANT
MOISTURE FROM THE SURFACE TO OVER 200 MB. AFTERNOON AND SOMETIMES
NIGHTTIME THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND DESERTS WILL
CONTINUE THROUGH EARLY NEXT WEEK. PERIODS OF MORE WIDESPREAD TSTORM
ACTIVITY LOOK POSSIBLE BY THE END OF THE WEEK AND MORE PROBABLE
EARLY NEXT WEEK. NO SIGNIFICANT WINDS EXCEPT NEAR OR FROM
THUNDERSTORMS.

&&

.AVIATION...MARINE LAYER REMAINS AROUND 1800 FEET DEEP THIS
AFTERNOON WITH STRATUS HANGING ONTO THE COASTLINE. BASES OF THE
STRATUS WAS AROUND 1100 FEET WITH TOPS NEAR 1800 FEET. THE STRATUS
SHOULD PUSH BACK INLAND DURING THE EVENING WITH THE COASTAL AIRPORTS
GOING TO MVFR OR IFR IN CEILINGS BY SUNSET AND INLAND ORANGE COUNTY
AND SAN DIEGO COUNTY BY 06Z. EXPECT THE STRATUS TO REACH THE RNM
AREA WITH VLIFR CONDITIONS BY SUNRISE. STRATUS SHOULD PULL BACK TO
NEAR THE COASTLINE BY LATE MORNING ON THURSDAY.

ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE AND
SOMEWHAT MOIST. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WILL
DISSIPATE BY SUNSET. BASES OF THE THUNDERSTORMS WILL BE AROUND 8000
FEET MSL WITH TOPS ABOVE 40000 FEET AT TIMES. THUNDERSTORMS MAY
DRIFT ACROSS THE BARET FOUR ARRIVAL AND BORDER FIVE DEPARTURE FOR
SAN FROM TIME TO TIME. EXPECT SCATTERED THUNDERSTORMS...AGAIN...
DEVELOPING OVER THE MOUNTAINS AROUND 18Z WEDNESDAY.

ELSEWHERE...MOSTLY VFR CONDITIONS WITH CLEAR TO SCATTERED CLOUDS
ABOVE 8000 FEET MSL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM TODAY FOR
CAZ055-CAZ056-CAZ058-CAZ060-CAZ061-CAZ062.

&&

PUBLIC...WHITLOW
AVIATION...HORTON
Hazardous weather outlook, Aug 2, 4:00 PM PDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT TUE AUG 2 2005

.LITTLE CHANGE IN THE WEATHER PATTERN WILL CONTINUE THE THREAT OF
SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAIN OVER THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND
EVENINGS FOR THE REMAINDER OF THE WEEK.

CAZ055-056-058-031100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 PM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

...FLASH FLOOD WATCH THROUGH 700 PM TONIGHT...

ISOLATED THUNDERSTORMS WITH AREAS OF HEAVY RAIN AND LOCAL FLASH
FLOODING ARE POSSIBLE THIS EVENING. ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

...MODERATE FLASH FLOOD POTENTIAL RATING WEDNESDAY AND THURSDAY...

THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED
SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF
60 MPH ARE POSSIBLE.

CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
WEDNESDAY.

CAZ060-061-062-031100-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

...FLASH FLOOD WATCH THROUGH 700 PM TONIGHT...

THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED
SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF
60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

...MODERATE FLASH FLOOD POTENTIAL RATING WEDNESDAY AND THURSDAY
AFTERNOON AND EVENING...

THUNDERSTORMS WITH DANGEROUS LIGHTNING AND ISOLATED FLASH FLOODING
ARE POSSIBLE DURING THE AFTERNOONS AND EVENINGS. ISOLATED SEVERE
STORMS WITH STRONG WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE
POSSIBLE.

CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TUESDAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

JAD

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:13 PM PDTFlash Flood WarningSGXSan Diego92 min
Aug 2, 3:20 PM PDTFlash Flood WarningSGXSan Diego55 min
Aug 2, 4:28 PM PDTSevere Thunderstorm WarningSGXSan Bernardino54 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.